Hyperthyroidism on self-increasing dose - Please help!

Hi.. it's nice to know that there's a community to remind myself that I'm not alone.

I have been diagnosed with hyperthyroidism about 2 weeks ago. I just turned 20. It was a bit hard to take in at first, but I guess I'm doing fine now.

My doctor told me to start with a dose of 10mg of carbimazole and propranolol twice a day. My symptoms seemed to have improved a little, but they come back after like 5-6hrs of taking the meds. (Sweating, shaky hands, fast heartrate)

So.. I had seen the doctor again this week, and the doctor says it isn't improving yet. She says it takes time. 

But just yesterday, I was experiencing chest pains at night. It was kind of like.. because of my palpitations, it starts to hurt, and I got anxious, so it hurts again? 

During my appointment with the doctor, I asked if I could increase the dose since I still feel palpitations. She said it's fine to increase to 3 times a day, only for 1 week. My next appointment is about 1 week later. So I was wondering if I can really increase the dose on my own? 

Will it help with the chest pains? 

What are the really obvious symptoms I should look out for just in case?

Will I dip into hypothyroidism? 

If so, is it dangerous? Will it go back to hyper on it's own?

Can I.. wait until my next appointment?

5 Replies

  • Welcome to the forum, Miuna,

    Try Carbimazole 3 x daily as your GP approved as it should stop symptoms reappearing after 5-6 hours.  You won't go hypo in a week but if you did it isn't dangerous and will level out when dose is reduced.


    I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions.

  • Thank you for your generous reply! I would like to also know if it will solve my chest pains problems for the week till I meet my doctor again or should I talk to my doctor about it as soon as possible?

  • Miuna,

    It may solve your chest pains but if not mention them to your doctor at your appointment in a week's time.

  • Thank you! I would also like to know if chest pains in hyperthyroidism is normal? Or is it just me? 

  • Anxiety is very common with hyper, and this is probably what is causing the chest pain (but do mention it to the gp)

    Can you try the propranolol three times a day instead of two?

    It can take up to 8 weeks for the Carbimazole to affect the thyroid production, don't be in a rush to up your dose, or do it just for the week as advised.

    Have you had antibodies tested to see if you have Graves? If so you will need a referral to an Endocrinologist. Also certain vitamins should be tested for as deficiencies are common ie Vit D, Vit B12, Ferritin and Folate

    Try to take it easy in the meanwhile, rest often, try and get plenty of sleep, eat a good diet.

    Yes, I have Graves  :\

You may also like...